Recently, some studies have suggested that Calcium supplementation is associated with increase in heart attacks and strokes. However, this small study shows that Calcium up to 1000 mg/d seems to be safe in women. In my practice, I am recommending that patients with osteopenia or osteoporosis should try to increase dietary calcium, take 500 to 1000 mg/ day of calcium supplementation and perform weight bearing exercises.
Zostavax may be helpful, but is somewhat controversial. Some of the issues that are relevant to the zostavax and lupus are:
1. This is a live vaccine.
2. A low grade viral infection has been reported following the vaccine.
3. It is not clear, though there is significant concern, if using a live vaccine in patients who have active autoimmune disease might trigger a worsening of the autoimmune syndrome. This matter is currently under investigation and we may have some answers in the coming year.
4. Patients who are on immunosuppressive therapy may have a severe viral infection from the virus in the vaccine.
An option that I offer my patients with active lupus, who have recurrent attacks of shingles is to go on anti zoster suppressive therapy with acyclovir or valacyclovir.View Thread
I do not have much experience using alternative meds for BP. Especially in people with compromised renal function, a lot of the herbs have not been tested and might be dangerous as they may not be excreted from the body. Guided imagery, meditation may be beneficial and I'm not sure if acupuncture might be worthwhile.View Thread
I'm so sorry that things are not going great for you. I think you had reached out earlier with a similar question. If I remember correctly, your lupus nephritis was not responsive to cytoxan. In cases where the standard treatments are not working, we consider unapproved/ non-standard approaches.
There are numerous case reports that Rituximab might be of benefit in cases of lupus nephritis. As you may know, when Rituximab was studied in a controlled study, it failed to meet the primary end points. The trial design, where all patients were given high doses of steroids up front and the numbers of patients were not high enough to detect significant differences has been criticized extensively. This might explain why the drug did not meet the endpoints. Having said that many doctors in the lupus community, myself included, have had success in some patients with lupus using that drug. This might be an option for you to consider.
Additionally, we have been studying some medications for lupus nephritis including abatacept and we will know our preliminary data in the next month or so. A medication called epratizumab is being studied and Belimumab is also being studied in clinical trials for nephritis. Most clinical trials for nephritis require a recent renal biopsy, and I think that might be an issue for you given your past experience of bleeding after the procedure. However, depending on how bad your proteinurea is, there might be some trials that you could qualify for without a renal biopsy.
Nerve biopsies are useful to rule out vasculitis or an autoimmune cause of the neuropathy. In your case, the EMG nerve conduction has likely pointed to a spinal compression of the nerves and thus you might have been advised to undergo spine surgery. Given that you have lupus, it is possible that lupus could be causing the neuropathy. Usually, an experienced neurologist will be able to tell whehter the neuropathy is from lupus or from spinal nerve compression. However, occasionally, this cannot be easily determined and a nerve biopsy might be helpful. Please note that nerve biopsies can be falsely negative as we sample only a small nerve that may or may not be involved.View Thread
Your math is correct. Sorry that was a typo. I meant that the cumulative dose is recommended not to exceed 1000 grams. Most patients will reach that number after 5 years of taking the medicine.
In terms of the issue raised below by eyeinthesky below, there are several ocular side effects of hydroxychloriquine. The blurry vision that occurs in the first few weeks of starting the medication is considered a benign side effect and usually goes away after a few weeks of taking the medication.
The more serious toxicity of plaquenil, which is retinal toxicity, occurs after many years of use and occurs due to the deposition of the medicine in the retina. Per the new American Ophthalmological Society guidelines, this risk is much higher after taking 1000 grams. This does not mean that all patients who have had over 1000 grams must stop the medicine. Plaquenil remains a very effective, useful and safe medicine for most lupus patients. However, it means that very vigilant monitoring needs to occur and every patient should be screened by a qualified opthalmologist to determine if they have any signs of retinal involvement.
Recent guidelines published by the American Ophthalmological association suggested that after several years of using plaquenil (hydroxychloroquine), the risk of retinal toxicity goes up. Hence, they suggested discontinuation of the medication after reaching a dose of 7 grams in ones lifetime. However, these are only guidelines and not diktats and decisions regarding an individual patients care need to be made by the rheumatologists and ophthalmologists who are treating them. While close monitoring by a trained ophthalmologist can predict the development of retinal toxicity, it is not fool proof and hence in my practice, after one has been on these medications for several years, I reassess the need for these medications as well as the risk to benefit ratio on a periodic basis. In some situations, I have found quinacrine (another anti-malarial that is effective in lupus) to be a useful alternative. This medication seems to have less retinal toxicity than hydroxychloroquine, but is not easily available.View Thread
I agree with your doctor that plaquenil usually does not suppress the immune system. Its likely that your symptoms are coincidental. However, rarely, I've seen even so called benign drugs cause untoward side effects. Hence, I would ask your doctor to monitor this medication in case you don't recover from the upper respiratory infections. Best wishes.View Thread
It might be related to the neuropathy. However, the fact that these areas are getting bigger seems to suggest a lack of control over the condition. Please consult with your doctors regarding whether there are additional treatments that could be tried for your condition.View Thread